Drug experts have warned parents and healthcare professionals to double-check if children with allergic conditions such as asthma and hayfever are being over-prescribed corticosteroids. The warning follows research unveiled at the British Pharmaceutical Conference (BPC) in Manchester revealing that many children with multiple allergic conditions such as asthma, eczema and hayfever may be exposed to high, cumulative doses of corticosteroids through co-prescribing of steroid preparations for different conditions.
Asthma and hayfever are common conditions in children for which long-term inhaled or nasal corticosteroids may be prescribed. Some children with severe conditions may receive both, resulting in high doses of steroids and increased risk of adverse effects.(1)
An audit of 304 general practices carried out by researchers from Aberdeen University, including the records of 345,221 children, found that almost 9% of all children issued with a repeat prescription for an inhaled corticosteroid for asthma were also prescribed at least one other steroid preparation such as nasal corticosteroids.
Lead researcher Dr James McLay, Senior Lecturer in the Department of Medicine and Therapeutics at Aberdeen University, said: "This research shows that a significant number of children are prescribed more than one corticosteroid preparation for an allergic condition.
"If a child is prescribed corticosteroid treatment for one condition at the maximum or near the maximum dose, then another steroid prescription would tip them into over-exposure."
Dr McLay suggested that GPs may not always recognise that a child is potentially over-exposed to corticosteroids because general practice systems may not be set up to alert them to the impact of cumulative corticosteroid dosing, particularly if prescriptions are issued on a repeat basis. He said: "While this study did not set out to identify individual children receiving too high doses of steroids, our data suggests that up to 50% of children prescribed an inhaled and nasal corticosteroid, together, could be receiving too high a cumulative dose of steroid.
"We therefore recommend that all healthcare professionals or parents under the direction of a healthcare professional check for this issue," added Dr McLay.
The potential long-term toxicity of chronic corticosteroid use in children is unclear, but there have been concerns about the impact on child growth. However, most children with asthma eventually attain normal height, even after receiving moderate corticosteroid doses.(2), (3)
Dr McLay said: "Corticosteroids have revolutionised the treatment of asthma and probably saved many children's lives. But against a background of concern about the impact of long-term corticosteroid use, this study suggests that GPs should always consider the potential cumulative steroid burden for an atopic child."
The British Pharmaceutical Conference - entitled "The medicines maze: balancing risks and benefits" - takes place from 10th to 12th September, 2007, at Manchester Central (formerly Manchester International Convention Centre). The theme of BPC 2007 is reflected throughout the programme, with keynote speeches and workshops addressing crucial technical and professional issues that are facing pharmacy today. The conference will showcase the latest developments in pharmaceutical science and practice research and include discussion and debate led by expert speakers.
(1). Ekins-Daukes S, et al. Burden of corticosteroids in children with asthma in primary care: retrospective observational study. BMJ 2002;324:1374.
(2). Patel L, et al. Symptomatic adrenal insufficiency during inhaled corticosteroid treatment. Arch Dis Child 2001;85:330-334.
(3). Agertoft L, Pedersen S. Effect of long-term treatment with inhaled budesonide on adult height in children with asthma. NEJM 2000;343:1064-1069.
For media enquiries please contact: The Royal Pharmaceutical Society of Great Britain's Public Relations Unit: Tel: +44-(0)20-7572-2335 or +44-(0)20-7572-2336